Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Existence verification for singular and nonsmooth zeros of real nonlinear systems


Authors: Jianwei Dian and R. Baker Kearfott
Journal: Math. Comp. 72 (2003), 757-766
MSC (2000): Primary 65G20, 65G30, 65G40, 65H10
Published electronically: March 5, 2002
MathSciNet review: 1954966
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Traditional computational fixed point theorems, such as the Kantorovich theorem (made rigorous with directed roundings), Krawczyk's meth- od, or interval Newton methods use a computer's floating-point hardware computations to mathematically prove existence and uniqueness of a solution to a nonlinear system of equations within a given region of $n$-space. Such computations require the Jacobi matrix of the system to be nonsingular in a neighborhood of a solution. However, in previous work we showed how we could mathematically verify existence of singular solutions in a small region of complex $n$-space containing an approximate real solution. We verified existence of such singular solutions by verifying that the topological degree of a small region is nonzero; a nonzero topological degree implies existence of a solution in the interior of the region. Here, we show that, when the actual topological degree in complex space is odd and the rank defect of the Jacobi matrix is one, the topological degree of a small region containing the singular solution can be verified to be plus or minus one in real space. The algorithm for verification in real space is significantly simpler and more efficient. We demonstrate this efficiency with numerical experiments.

Since our verification procedure uses only values on the surfaces of a bounding box that contains the solution, the method can also be applied to cases where the system is nonsmooth at the solution.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65G20, 65G30, 65G40, 65H10

Retrieve articles in all journals with MSC (2000): 65G20, 65G30, 65G40, 65H10


Additional Information

Jianwei Dian
Affiliation: Hewlett-Packard Company, 3000 Waterview Parkway, Richardson, Texas 75080
Email: jianwei_dian@hp.com

R. Baker Kearfott
Affiliation: Department of Mathematics, University of Louisiana at Lafayette, Box 4-1010, Lafayette, Louisiana 70504-1010
Email: rbk@louisiana.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-02-01427-8
PII: S 0025-5718(02)01427-8
Received by editor(s): May 8, 2001
Published electronically: March 5, 2002
Additional Notes: This work was supported in part by National Science Foundation grant DMS-9701540
Article copyright: © Copyright 2002 American Mathematical Society